Kentucky, 2015Flooding in Kentucky, April 14 to 23, 2015
April 14 to 23, 2015 · NWS LMK · 16 events in 14 counties and zones
After a very wet start to April 2015, another slow moving system brought widespread heavy rain to portions of central Kentucky. Widespread amounts of 2 to 4 inches fell across central and southern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a very wet start to April 2015, another slow moving system brought widespread heavy rain to portions of central Kentucky. Widespread amounts of 2 to 4 inches fell across central and southern Kentucky. Isolated 5 inch amounts were reported. This rain fell on top of already saturated ground and swollen rivers, creeks and streams and as a result, many rivers went into flood for a period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 14, 5:56 AM EST, 49 minutes earlier.
Area forecast discussion, Apr 14, 5:56 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 AM EDT Tue Apr 14 2015
...Updated Forecast and Aviation Discussions...
...Forecast Update...
Issued at 650 AM EDT Tue Apr 14 2015
Just a quick update on latest trends. Widespread rain continues at
this time over most of central KY as the mid-level shortwave heads
northeast across western TN at this time. Pockets of moderate to
heavy rain are occurring throughout the region. This could cause
significant ponding of water on some roads and low-lying areas, and
some creeks could possibly overflow. However, have received no
reports of flooding at this time.
06z models and latest HRRR reflecting radar trends well. The sharp
northern edge of the rain along and south of the OH River has
relaxed some and spread a bit farther north as expected. A few
heavier rain elements are now showing up near Evansville and just
northeast of Louisville. The heaviest steadiest rains will remain
within the Flood Watch area, but showers will spread northeast
across much of south-central IN over the next hour or two.
Otherwise, forecast is on track with just some tweaks to hourly POPs
to match latest trends.
.SHORT TERM (Now through Wednesday)...
Issued at 315 AM EDT Tue Apr 14 2015
...Flood Watch continues this morning for parts of central KY...
A solid area of rain has evolved in a WSW-ENE axis across central
KY early this morning, ahead of a pronounced shortwave in water
vapor imagery moving from AR/MS into western TN and an associated
surface low pressure system. Within this rain are numerous areas of
moderate rain. At this time, there is a distinct northern boundary
to the rain along and just south of the OH River associated with a
deformation zone. The latest few HRRR runs have shown that rain just
ahead of the shortwave may move a little farther north and be slower
to depart than previous forecasts, which the 00z NAM also hinted at.
These models are slower and farther north than the 00z GFS, which
seems reasonable. Thus, despite the current tight northern precip
edge, more showers should move back across the Louisville metro and
into at least parts of south-central IN later this morning,
continuing during much of the morning. However, the heaviest rain
should continue to fall out in an axis to the east of the shortwave.
The current Flood Watch looks good, although decent rains will fall
a county or so north of the Watch as well, but will keep the area
unchanged at this time. The overall trend should be for more bands
of showers to form east of the shortwave then rotate north and east.
This should keep highest rainfall totals in an axis from about BWG
to LEX and a row of counties or so south. Still looks like 1 to 2
inches of rain is a good bet in this axis, with locally 2+ inches
possible in a few spots. However, since rainfall is not truly
convective and since rain rates should not increase much more than
at present, widespread flash flooding is not likely. Instead,
significant ponding and some areal flooding of roads, low-lying
areas, creeks, and small streams may occur. Slightly lower rain
totals are expected over our extreme southeast south-central KY
counties. While showers will continue past the 15 UTC expiration
time of the Watch, will not change it at this time. This can be
locally extended if need be later this morning pending latest trends
and reports.
Rainfall will diminish this afternoon for most areas, but scattered
showers should continue over our east and southeast counties
overcast skies persist. Over south-central IN, some breaks in the
clouds could occur later this afternoon.
High temperatures today are tricky. Values at this time may not go
up much if any today. Matter of fact, could see readings fall a bit
as a brisk northeast wind develops along with the low clouds and
showers in parts of central KY. Will keep readings in the upper 50s
over much of east-central KY west-southwestward, with lower-mid 60s
for south-central KY, again with highest values this morning. Also,
expect lower-mid 60s in south-central IN where low clouds will scour
out and showers will end this afternoon. Lows tonight should range
from the mid 40s to lower 50s with a cloudy sky south and east, and
partly to mostly cloudy north and west.
On Wednesday, mid-level flow will begin to back again, resulting in
clouds moving back northward. There could be some scattered showers
especially across south-central KY, although there are no clear
forcing mechanics at this time. Expect highs in the mid 60s to lower
70s.
.LONG TERM (Wednesday Night through Monday)...
Issued at 325 AM EDT Tue Apr 14 2015
...Above Normal Rainfall Expected This Week...
In general terms, there is not a whole lot of change in the
guidance for the extended forecast period. The synoptic flow aloft
will be characterized by a fast northern jet flow confined to the
US/Canadian border region, while a split flow pattern will be in
place across the western US with a cut off low in the southern
stream. Multiple wave packets will eject out of the southern
stream and pass through the region in the mid-late part of the
week, bringing precipitation with the potential for heavy
rainfall. By late in the period, the cut off low over the SW US is
expected to lift out and merge with a northern stream wave which
looks to turn into a rather large gyre over the northern Great
Lakes by early next week. This would bring drier and cooler than
normal conditions to the region.
It does appear that we'll see the first wave push through the region
on Thursday with a secondary wave coming in Friday night and early
Saturday. Combination of lift with the associated waves and plenty
of Gulf moisture will lead to widespread rainfall, some heavy, which
could result in renewed hydrologic concerns through the period.
This would be especially true across our southern half of the
forecast area...mainly south of the Parkways. The weekend does not
look to be an entire wash out, but Saturday morning will probably
remain a bit unsettled as the aforementioned wave ejects through the
region. There is a growing consensus in the data that upper level
ridging will build in during the afternoon to allow the region to
dry out a bit. Thus, will continue to run chance PoPs in the
forecast for the early part of Saturday and then allow PoPs to
decrease throughout the remainder of the day and into Sunday.
As the upper low out over the southwest US lifts out and combines
with the northern stream wave pushing through, we should see a
return of wet weather as we head into late Sunday and Monday. More
showers with some thunderstorms looks likely.
As for temperatures, have generally stuck close to the SuperBlend
consensus guidance for temperatures. This will result in daytime
highs generally in the upper 60s to the lower 70s for highs and
overnight lows in the 50s. These temperature forecasts will likely
see some sort of modulation in subsequent forecasts as the timing
issues in the upper level waves moving through the area become more
clearly defined in the coming days.
&&
.AVIATION (12Z TAF Update)...
Updated at 645 AM EDT Tue Apr 14 2015
Widespread rain continues this morning, affecting BWG the most with
some IFR ceilings from time to time and reduced visibility in
moderate to heavy rain. LEX ceiling continues to change between IFR
and MVFR, but MVFR should be the prevailing category for much of the
rest of the morning. Expect SDF ceiling to mostly stay VFR, but
can't rule out MVFR at times this morning.
These conditions will continue for the morning hours with improving
conditions this afternoon at SDF and LEX. However, it is unclear
whether clouds will lift enough for VFR conditions at BWG this
afternoon and tonight. Will keep MVFR as low clouds below 3 kft
should remain. Also, could see at least MVFR visibilities due to fog
early Wednesday morning at BWG.
Expect surface winds from the north-northeast at 10-15 kts with
gusts around or above 20 kts at times this morning into early
afternoon in response to low pressure moving east-northeast across
the TN Valley.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH until 11 AM EDT /10 AM CDT/ this morning FOR
KYZ040>043-046>049-053>057-061>067-070>078-081-082.
IN...NONE.
&&
Update.........TWF
Short Term.....TWF
Long Term......MJ
Aviation.......TWFHazardous weather outlook, Apr 14, 6:39 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
739 AM EDT TUE APR 14 2015
INZ076>079-083-084-089>092-KYZ023>039-045-151145-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-NELSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN
739 AM EDT TUE APR 14 2015 /639 AM CDT TUE APR 14 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN THIS MORNING...MAINLY ALONG AND SOUTH OF THE OHIO RIVER WILL
CAUSE LOCAL PONDING ON ROADS AND UNDERPASSES. USE CAUTION WHEN
DRIVING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
MORE ROUNDS OF SHOWERS AND STORMS ARE EXPECTED THE REST OF THIS
WEEK AS MULTIPLE DISTURBANCES PASS THROUGH THE REGION. ANY
THUNDERSTORM THAT DEVELOPS COULD PRODUCE CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS THROUGH SUNDAY
COULD RANGE FROM 1 TO 3 INCHES. THIS RAINFALL COMBINED WITH
SATURATED SOILS WILL LEAD TO RISES ON AREA LAKES AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
KYZ040>043-046>049-053>057-061>067-070>078-081-082-151145-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
739 AM EDT TUE APR 14 2015 /639 AM CDT TUE APR 14 2015/
...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT /10 AM CDT/ THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN...MODERATE TO HEAVY AT TIMES...WILL CONTINUE THIS MORNING
BEFORE DIMINISHING THIS AFTERNOON. AN ADDITIONAL INCH OF RAIN IS
POSSIBLE THROUGH THE REST OF THIS MORNING. THE HEAVY RAINS LIKELY
WILL CAUSE SIGNIFICANT PONDING OF WATER AND POSSIBLE FLOODING OF
SOME ROADS AND LOW-LYING AREAS. WATER LEVELS ON CREEKS AND SMALL
STREAMS WILL RISE...AND SOME COULD OVERFLOW THEIR BANKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
MORE ROUNDS OF SHOWERS AND STORMS ARE EXPECTED THE REST OF THIS
WEEK AS MULTIPLE DISTURBANCES PASS THROUGH THE REGION. ANY
THUNDERSTORM THAT DEVELOPS COULD PRODUCE CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS THROUGH SUNDAY
COULD RANGE FROM 1 TO 3 INCHES. THIS RAINFALL COMBINED WITH
SATURATED SOILS WILL LEAD TO RISES ON AREA LAKES AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
TWF/MJ/RJS
Flood, Taylor
- When
- April 14, 6:45 AM EST
- Where
- Taylor County, 1.38 mi N of Campbellsville to 1.28 mi W of Campbellsville Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -85.350
Emergency management reported that several roads across the county were impassable due to high water. Highway 70 had water flowing over it. Other low water crossings across the county had fast moving water going across.
Flood, Adair
- When
- April 14, 6:46 AM CST
- Where
- Adair County, 0.46 mi N of Columbia to 0.85 mi E of Columbia
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.107, -85.299
A Kentucky state official reported that 6 to 10 inches of water was flowing across some roadways in the county, including Highway 704, Highway 551 and Highway South 61.
Flood, Hart
- When
- April 14, 7:00 AM CST
- Where
- Hart County, 0.4 mi ESE of Woodsonville to 0.87 mi ENE of Woodsonville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.269, -85.893
County officials reported that several roads had water flowing across them.
Flood, Boyle
- When
- April 14, 8:10 AM EST
- Where
- Boyle County, Junction City to 0.24 mi E of Junction City
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.580, -84.800
The public reported that several mobile homes were flooded.
Flood, Boyle
- When
- April 14, 8:10 AM EST
- Where
- Boyle County, 0.62 mi NE of Baugham Hgts to 0.5 mi ENE of Baugham Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.636, -84.772
The public reported several roads were impassable across the county due to high water flowing across.
Flood, Washington
- When
- April 14, 8:25 AM EST
- Where
- Washington County, 1.42 mi SSE of Cisselville to 1.59 mi SSE of Cisselville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.660, -85.274
A county official reported that due to high water from heavy rain, Booker and Jackson Branch roads were closed.
Flood, Madison
- When
- April 14, 8:26 AM EST
- Where
- Madison County, Redhouse to 0.11 mi E of Redhouse
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.830, -84.270
The public reported that several homes were surrounded by high water from heavy rainfall. Approximately 3 to 4 inches of rain fell during the morning. Additionally, a 42 year old male lost his life after hydroplaning on Paint Lick Rd during the morning hours. The vehicle then crashed into Paint Lick Creek and became submerged. Rescue workers were able to retrieve his body later in the evening.
Flood, Metcalfe
- When
- April 14, 8:00 AM CST to 5:15 PM CST
- Where
- Metcalfe County, 0.88 mi W of Clarks Corner to 0.75 mi NW of Goodluck
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.031, -85.666
Emergency management reported that numerous roads across the county were impassable due to high water.
Flood, Butler
- When
- April 14, 8:00 PM CST to April 23, 2:00 AM CST
- Where
- Butler County, 1.02 mi ENE of Woodbury to 1.13 mi ENE of Woodbury
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.184, -86.632
Heavy rain brought the Green River at Woodbury into flood for an extended period. The first rose above flood stage on April 14th, crested at 40.1 feet on April 18th and then fell below flood stage on April 23rd.
Flood, Warren
- When
- April 14, 8:30 PM CST to April 15, 2:40 AM CST
- Where
- Warren County, 1.12 mi N of Masseys Mill to 0.92 mi N of Masseys Mill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.896, -86.383
Between 3 and 4 inches of rain, already on saturated soils, brought Drakes Creek near Alvaton into flood. The river crested at 23.02 feet late on April 15th.
Flood, Garrard
- When
- April 14, 10:50 PM EST to April 15, 4:15 PM EST
- Where
- Garrard County, 6.12 mi NNW of Buena Vista to 6.05 mi NNW of Buena Vista
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.826, -84.728
Heavy rain that fell on top of saturated ground pushed the Kentucky River at High Bridge into flood. The river crested at 31.98 feet during the morning of April 15th.
Flood, Bourbon
- When
- April 15, 2:00 AM EST
- Where
- Bourbon County, 0.96 mi SE of Paris to 1.05 mi SSE of Paris
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.209, -84.240
Heavy rain on top of saturated ground brought Stoner Creek at Paris to flood. The river crested at 18.0 feet early on April 15th. This was the 3rd separate occurrence of a flood at this site for the month of April, 2015.
Flood, Hart
- When
- April 15, 3:50 AM CST to April 17, 12:45 AM CST
- Where
- Hart County, 0.6 mi ESE of Woodsonville to 0.83 mi ENE of Woodsonville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.268, -85.889
Approximately 3 inches of rain fell on top of saturated ground and brought the Green River at Munfordville into flood. The river crested at 32.08 feet on the evening of April 15th.
Flood, Edmonson
- When
- April 15, 11:20 AM CST to April 18, 6:00 PM CST
- Where
- Edmonson County, 1.35 mi NNW of Brownsville to 1.04 mi N of Brownsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.199, -86.278
Approximately 5 inches of rain fell on top of saturated ground and this resulted in the Green River at Brownsville to flood. The river crested at 23.95 feet early on April 17th.
Flood, Nelson
- When
- April 15, 12:30 PM EST to April 17, 7:45 PM EST
- Where
- Nelson County, 0.75 mi N of Boston to 0.61 mi NNE of Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.791, -85.669
Between 1 and 3 inches of rain fell on top of already saturated ground and pushed the Rolling Fork River at Boston above flood stage. The river crested at 40.11 feet on April 16th.
Flood, Henry
- When
- April 15, 6:15 PM EST to April 18, 8:30 AM EST
- Where
- Henry County, 0.73 mi NNE of Lockport to 0.93 mi NNE of Lockport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.440, -84.967
Heavy rain that fell on top of very saturated ground brought the Kentucky River at Lockport to flood. The river crested at 36.02 feet late on April 16th.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Madison | 2015-04-14 | 42 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Wildfire in Utah, April 14 to 16, 20152 deaths · 43 injured · $910,000 · 71 kt wind · 18 events
- Flash Flooding and Damaging Wind in Louisiana, April 14, 20151 death · 55 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, April 14 to 16, 2015$545,000 · 2 in hail · 26 events
- Flooding in Kentucky, April 14 to 15, 2015$450,000 · 4 events
- Flooding in West Virginia, April 14, 2015$215,000 · 7 events
- Flooding in Kentucky, April 14 to 15, 2015$39,000 · 39 events
- Dust Storm and High Wind in Nevada, April 14, 2015$100,000 · 50 kt wind · 4 events
- Tornado in Oregon, April 14, 2015$25,000 · EF0 · 1 event
- Flash Flooding in Louisiana, April 14, 2015$20,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 201554 kt wind · 14 events
- High Wind in Nevada, April 14, 20151 injured · $4,000 · 61 kt wind · 4 events
- High Wind in California, April 14 to 16, 201556 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564411, 564412, 564413, 564414, 564415, 564416, 564417, 581722, 572720, 569499, 569498, 569486, 569500, 569501, 569495, 569497.